Kansas, 2004

Strong Wind in Kansas, May 13, 2004

May 13, 2004 · NWS TOP · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 13, 3:18 AM CST, 7 hours 32 minutes earlier.

Area forecast discussion, May 13, 3:18 AM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT THU MAY 13 2004

.DISCUSSION...
MAIN CONCERNS CONTINUE TO BE DURATION AND AMOUNTS OF PRECIPITATION
OVER THE AREA TODAY INTO TONIGHT.  LATER PERIODS ARE TEMPERATURE
TRENDS FOLLOWED BY PRECIPITATION CHANCES SUNDAY INTO WEDNESDAY.

SURFACE FRONT AROUND 08Z SAGGING FROM AROUND TOPEKA ACROSS THE
EMPORIA VICINITY INTO SOUTH CENTRAL KS.  UPPER LOW STILL PUSHING
THROUGH THE CENTRAL ROCKIES WITH EMBEDDED SHORTWAVE ENERGY BEING
EJECTED AHEAD OF FEATURE.  UPPER ENERGY AND OVERRUNNING OF FRONT
CONTRIBUTING TO MCS OVER CENTRAL PORTIONS OF STATE.  EXPECT
PRECIPITATION TO CONTINUE THROUGH THE MORNING HOURS OVER THE CWA WITH
SOME LOCALLY HEAVY RAIN.  AFTERNOON HOURS SHOULD SEE CHANCES
DIMINISH OVER THE FAR WESTERN COUNTIES WHILE CONTINUING OVER THE
EAST AS MAIN UPPER WAVE COMES EAST. SOME POTENTIAL STILL FOR SEVERE
FAR SOUTHEAST BUT DEPENDS ON PRECIP TRENDS.  WILL CONTINUE FLOOD
WATCH GIVEN EXPECTED RAINFALL OVER AREAS THAT HAVE HAD 1 TO 3 INCHES
OF RAIN.  HEAVY RAIN OVER EAST CENTRAL BUT FLASH FLOOD INDICES IN THE
2 PLUS RANGE. TEMPERATURES A CHALLENGE TODAY AS EXPECT COOLER AIR TO
CONTINUE SAGGING SOUTH. HIGHS MAINLY THIS MORNING MOST AREAS.

FOR TONIGHT CONTINUED LIKELY POPS OVER THE EAST CENTRAL WITH PRECIP
CHANCES ENDING OVER THE NORTH CENTRAL DURING THE EVENING.  TIME
SECTIONS SHOWING CONSIDERABLY LOW LEVEL RH OVER THE EASTERN 3/4THS
OF CWA...SO MOSTLY CLOUDY.  THE NORTH CENTRAL COULD SEE SOME BREAKS
AND TEMPS DOWN INTO THE 36-38 DEGREE RANGE.  COUNTING ON SOME CLOUDS
AND WINDS.  DAY SHIFT MAY HAVE WATCH FOR POSSIBILITY OF FROST IF
CLOUD AND WIND TRENDS DIFFER.  LOWS IN THE MID 40S OVER THE EAST
CENTRAL.

LEFT FRIDAY DRY FOR NOW BUT WOULD NOT BE SURPRISED IF SOME PRECIP
LINGERS EARLY IN THE A FEW OF THE EAST CENTRAL COUNTIES.  COOLER.
HIGHS GENERALLY IN THE LOWER 60S PER GUIDANCE.  MOSTLY CLEAR SKIES
FRIDAY NIGHT AND THINK MODELS MAY BE RETURNING FLOW TO SOON.
FAVORED THE COOLER MET/MAV LOWS IN THE LOWER 40S.

SATURDAY INTO SUNDAY FLOW TURNS MORE ZONAL ALOFT WHILE SURFACE
TROUGHING SETS UP OVER THE HIGH PLAINS.  SOUTHERLY WINDS RETURN WITH
TEMPERATURES IN THE 70S FOR HIGHS.

SUNDAY NIGHT INTO WEDNESDAY...ECMWF AND GFS AT ODDS IN TIMING OF
IMPULSES WITH THE GFS STRONGER ON FEATURE ON MONDAY AND AGAIN
WEDNESDAY.  GIVEN UNCERTAINTY KEPT GOING FORECAST SLIGHT CHANCE POPS
MONDAY AND TUESDAY.  BETTER LOOKING FEATURE FOR NEXT WEDNESDAY ON
GFS AND KEPT THE GOING 30 POPS.  TEMPS GENERALLY IN THE UPPER 70S TO
LOWER 80S FOR HIGHS...LOWS MID 50S TO LOWER 60S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH CONTINUED THROUGH
NOON TODAY...MAINLY NORTH OF AN ABILENE TO JUNCTION CITY TO
HOLTON LINE.

&&

PF
Hazardous weather outlook, May 13, 9:57 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT THU MAY 13 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-141000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1056 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE OVER MUCH OF THE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Franklin

When
May 13, 10:50 AM CST
Where
Franklin forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Short lived strong winds destroyed a 60 foot by 64 foot barn 8 miles southeast of Ottawa.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399077.